What to do if your PIO injection site turns red

Usual disclaimer: I am not a doctor, I am only relating what I experienced. Please contact your clinic for advice in your situation.

In my experience, there are two reasons why you might be getting a red rash on your rear.  Both require you to get in touch with your clinic ASAP to change around how you are doing your PIO.

1. You may be allergic to the shot.

This happened to me on progesterone in sesame oil.  My butt hurt, but that seemed to be par for the course with PIO, so I ignored it.  But when I went in to have a local nurse give me the shot while Mr. Nishkanu was out of town, she saw I was getting red rashes on both sides of my butt.  She called the clinic and it turned out I had become allergic – not to the progesterone itself but to the oil it is suspended in.

Sesame and peanut oils are the most common kinds of oil used for PIO.   They also are both potent allergens, so allergy to regular PIO shots is not so unusual.  (Note: I am allergic to the PIO in sesame oil, but I am not allergic to eating sesame, so an allergy to your shots doesn’t mean you can’t eat sesame or peanuts any more).

The solution was simple: switch to Crinone or progesterone suppositories, at least until the inflammation goes down.  You can in the future use PIO shots in a different base.  PIO in olive oil worked great for me.

2. You may have an infection.

The second time this happened to me, I not only had a red patch on my rear, I also had swollen lymph nodes in my groin and, as I found out when I got to the doctor, a mild fever.  The diagnosis was that the injection site had gotten infected.  I went on antibiotics, and I switched to only injecting on the uninfected side.  Unfortunately, the other side was soon infected too and I went on progesterone suppositories instead.

This infection is nothing to be cavalier about.  For one thing, although there are no studies on this, it would be logical that having a mild fever and swollen lymph nodes near your uterus is probably not a good thing to support implantation.   For another thing, infections inside your body are just not good.  And the infection, at least in my case, was tenacious.  The antibiotics seemed to clear it up, but when I got the flu a month later the infection came back – even though I hadn’t had an injection in weeks.  And on my next cycle I got the infection again.  On my final cycle, we decided to do only one week of injections and then switch to suppositories to avoid the problem happening again – but after 3 days I could tell an infection was gearing up to start again (by a small warm patch on my rear) and switched right away to suppositories.  So it seems like if you get it once, it lies in wait to come back again.  If I had it to do over again, I would just use the suppositories every time after having had the infection once.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: